Alert archive / New Mexico / High Wind Warnings in 2008

High Wind Warning 8, NWS Albuquerque, NM

May 21, 2008

NWS Albuquerque, NM issued this high wind warning at May 21, 2008, 10:20 AM MDT. It took effect at May 21, 2008, 12:00 PM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2008, 10:20 AM MDT (16:20 UTC)
In effect from
May 21, 2008, 12:00 PM MDT
Expired
May 21, 2008, 10:00 PM MDT
In force
10 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KABQ 211620
NPWABQ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1020 AM MDT WED MAY 21 2008

NMZ004>012-014>017-026-220400-
/O.UPG.KABQ.WI.Y.0031.080521T1800Z-080522T0400Z/
/O.NEW.KABQ.HW.W.0008.080521T1800Z-080522T0400Z/
SANGRE DE CRISTO MOUNTAINS-NORTHEAST HIGHLANDS-HARDING COUNTY-
FAR NORTHEAST PLAINS-WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
INCLUDING THE CITIES OF...RED RIVER/TAOS/SANTA FE...
LAS VEGAS/RATON...ROY...CLAYTON...GALLUP/GRANTS...ALBUQUERQUE...
SANDIA PARK/CEDAR CREST...MORIARTY/ESTANCIA...SANTA ROSA...
GLENWOOD...SOCORRO...CARRIZOZO...RUIDOSO
1020 AM MDT WED MAY 21 2008

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL 10 PM MDT THIS EVENING.
THE WIND ADVISORY IS NO LONGER IN EFFECT. 

WINDS WILL QUICKLY INCREASE BY EARLY AFTERNOON TODAY ACROSS ALL
OF NORTHERN AND CENTRAL NEW MEXICO. EXPECT SOUTHWEST WINDS OF 35
TO 45 MPH WITH GUSTS RANGING BETWEEN 50 AND 60 MPH. WINDS WILL
LIKELY PEAK BETWEEN MID AFTERNOON AND EARLY EVENING.

EXPECT BLOWING DUST AND REDUCED VISIBILITIES AT TIMES.

WIND SPEEDS WILL DECREASE GRADUALLY A HOUR OR TWO AFTER SUNSET
WITH LESS HAZARDOUS WIND CONDITIONS BY THE LATE EVENING HOURS.

TIE DOWN LOOSE OBJECTS OR BRING THEM INSIDE. IF DRIVING...
ESPECIALLY LARGE OR TALL VEHICLES...EXPECT CROSS WINDS ON ROADS
RUNNING FORM NORTHWEST TO SOUTHEAST...INCLUDING INTERSTATES 40 AND
25. GUSTY WINDS WILL CAUSE DRIVERS TO LOSE CONTROL OF THEIR
VEHICLES AT TIMES.

REMEMBER...A HIGH WIND WARNING MEANS HAZARDOUS WEATHER CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

$$

NMZ001>003-013-018>021-220400-
/O.CON.KABQ.WI.Y.0031.080521T1800Z-080522T0400Z/
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-QUAY COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
INCLUDING THE CITIES OF...FARMINGTON...CHAMA/LOS ALAMOS...
ESPANOLA...TUCUMCARI...FORT SUMNER...ROSWELL...PORTALES...CLOVIS
1020 AM MDT WED MAY 21 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING. 

WINDS WILL QUICKLY INCREASE BY EARLY AFTERNOON TODAY ACROSS ALL
OF NORTHERN AND CENTRAL NEW MEXICO. EXPECT SOUTHWEST WINDS OF
25 TO 35 MPH WITH GUSTS RANGING BETWEEN 45 AND 55 MPH. WINDS WILL
LIKELY PEAK BETWEEN MID AFTERNOON AND EARLY EVENING.

EXPECT REDUCED VISIBILITIES AT TIMES DUE TO AREAS OF BLOWING
DUST.

WIND SPEEDS WILL DECREASE GRADUALLY AFTER SUNSET WITH LESS
HAZARDOUS WIND CONDITIONS BY THE LATE EVENING HOURS.

TIE DOWN LOOSE OBJECTS OR BRING THEM INSIDE. IF DRIVING...
ESPECIALLY LARGE OR TALL VEHICLES...EXPECT CROSS WINDS ON ROADS
RUNNING FORM NORTHWEST TO SOUTHEAST...INCLUDING HIGHWAYS 550...
84...AND 285. GUSTY WINDS WILL CAUSE DRIVERS TO LOSE CONTROL OF
THEIR VEHICLES AT TIMES.

$$
50/01

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this high wind warning went out at May 21, 10:15 AM MDT, 5 minutes earlier.

Area forecast discussion, May 21, 10:15 AM MDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1015 AM MDT WED MAY 21 2008

.UPDATE...
OUR CURRENT WIND ADVISORY HAS BEEN UPGRADED TO A HIGH WIND WARNING
FROM NOON TO 10 PM TODAY FOR MUCH OF WESTERN..CENTRAL AND
NORTHEASTERN NEW MEXICO. SURFACE AND UPPER AIR OBSERVATIONS ACROSS
THE ARIZONA AND NEW MEXICO SHOW INCREASING SURFACE WINDS AND A
DEVELOPING MIDDLE LEVEL JET CORE.

&&

.FIRE WEATHER UPDATE...
A COUPLE OF ITEMS OF CONCERN. IT APPEARS THAT THE FORECAST MODELS
HAVE RAISED WIND SPEEDS FOR TODAY ACROSS SOUTHERN AND CENTRAL
PORTIONS OF THE FORECAST AREA. WILL GO AHEAD AND UP SUSTAINED WIND
SPEEDS AND GUSTS AN EXTRA 5 MPH. THAT WILL PUT GUSTS UP TO 60 MPH
ACROSS SOME AREAS. THE OTHER ITEM HAS TO DO WITH A DRIER
THUNDERSTORM OUTBREAK FOR NORTHWEST AREAS LATE THIS AFTERNOON INTO
THE EVENING HOURS. STORMS WILL BE FAST MOVING AND THE SURFACE
HUMIDITIES WILL BE MARGINALLY LOW. EXPECT COVERAGE TO BE HIGH ENOUGH
TO PRODUCE A LAL OF 6 FOR THE WEST CENTRAL/NORTHWEST MOUNTAINS AND
NORTHWEST PLATEAU...BASICALLY 3 FIRE WEATHER ZONES. VERY STRONG
OUTFLOW WINDS WILL BE A CONCERN WITH THESE STORMS TODAY.

&&

.PREV DISCUSSION...631 AM MDT WED MAY 21 2008...
A LOT GOING ON WEATHERWISE THROUGH THE WEEK WITH THE NEXT 2 TO
PERHAPS 3 DAYS FEATURING WIND AND CRITICAL FIRE WEATHER CONDITIONS
ARGUABLY THE MAIN FEATURES. THE EVOLUTION OF THE RATHER LATE IN
THE SEASON UPPER LEVEL LOW SEEMS ON TRACK...BUT THERE ARE STILL
SOME PCPN INCONSISTENCIES BETWEEN THE VARIOUS NEAR TO MID TERM
NUMERICAL MODELS. TREND THOUGH FAVORS AN INCREASING CHANCE OF
WETTER SHOWERS AND T STORMS FOR W CENTRAL NW AND N CENTRAL NM
AFTER TODAY INTO AT LEAST THE END OF THE WEEK...BUT THAT WILL
PRIMARILY BE A TOP DOWN WETTING WITH THE COOLING TREND ALSO
HELPING TO RAISE RH VALUES. SUSTAINED WINDS LATE AM TO EARLY
AFTERNOON ON LIKELY TO PEAK BETWEEN 25 AND 40 MPH FOR ALL THE FCST
AREA SO WIND ADVISORY AREA WIDE WILL BE MAINTAINED WITH THE ACTUAL
WIND ADVISORY PRODUCT BEING UPDATED A LITTLE WAYS BEFORE IT
EXPIRES AT 14Z. STILL LOOKS LIKE A BIT OF A WESTWARD RETREAT IN
THE SHOWERS AND STORMS FOR THE WEEKEND AND WILL STILL BE CONCERNED
WITH DRYLINE PENETRATION INTO SOME PART OF E NM THEN.

.AVIATION...
HIGH CONFIDENCE IN WIND SPEED AND DIRECTION FORECAST FOR THE WINDY
DAY AHEAD. HOWEVER...TIMING OF THUNDERSTORMS THAT WE EXPECT TO MOVE
INTO WEST CENTRAL AND NORTHWEST AREAS COULD BE DIFFICULT TO NAIL IN
TAFS. WATCH FOR TAF UPDATES DURING THE LATE AFTERNOON AND EVENING AS
WE GAIN GREATER CONFIDENCE IN THIS TIMING. STRONGER THUNDERSTORMS
THAT  DEVELOP MAY BE ABLE TO PRODUCE WIND GUSTS OVER 50 KT.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. 44

.FIRE WEATHER...
CRITICAL FIRE WEATHER SCENARIO IS EXPECTED TO CONTINUE FOR AT LEAST
PORTIONS OF THE FORECAST AREA THROUGH SATURDAY AS THE POLAR JET
STREAM STRATTLES THE AREA FROM SOUTHWEST TO NORTHEAST. THE MOST
WIDESPREAD WINDS AND VERY LOW HUMIDITIES SHOULD OCCUR TODAY AHEAD OF
A LOBE OF VORTICITY THAT WILL SWEEP WESTERN AND NORTHERN AREAS
TONIGHT. THUS...THE ENTIRE FORECAST AREA REMAINS UNDER A RED FLAG
WARNING LATE THIS MORNING THROUGH MUCH OF THE EVENING.  HIGH HAINES
INDICES WILL ACCOMPANY THE DRY AND WINDY CONDITIONS TODAY...BUT
THOSE VALUES ARE EXPECTED TO RISE WITH THE PASSAGE OF THIS EVENINGS
SHORT WAVE. THIS EVENINGS SHORTWAVE MAY ALSO TRIGGER A FEW DRY
THUNDERSTORMS FROM GALLUP TO GRANTS AND NORTHWESTWARD TOWARD THE
FOUR CORNERS.

AFTER THE SHORT WAVE ROTATES THROUGH THIS EVENING...HUMIDITIES
SHOULD BEGIN TO COME UP SOME IN THE WEST AND NORTH...AND THE POLAR
JET WILL TAKE A POSITION THAT FAVORS SOUTHERN AND EASTERN AREAS FOR
THE STRONGEST WINDS. AS A RESULT...CRITICAL FIRE WEATHER CONDITIONS
ON THURSDAY...FRIDAY AND SATURDAY SHOULD FAVOR THE RIO GRANDE
VALLEY...NORTHEAST PLAINS...SANDIA/MANZANO AND GALLINAS
MOUNTAINS...AND EAST CENTRAL PLAINS. WITH THE JET ALREADY OVERHEAD
AS THE SUN RISES...THE STRONG WINDS SHOULD DEVELOP BY LATE MORNING
EACH DAY. THUS...WE WILL START THURSDAYS FIRE WEATHER WATCH A COUPLE
HOURS SOONER THAN WHEN ORIGINALLY ISSUED. SINCE MODELS HAVE COME
INTO BETTER AGREEMENT ON FRIDAY BEING A WINDY AND DRY DAY...WILL
ALSO ISSUE A FIRE WEATHER WATCH FOR FRIDAY MORNING THROUGH EARLY
EVENING WITH THIS MORNINGS FIRE WEATHER FORECAST.

AFTER SATURDAY...THE UPPER LOW IS EXPECTED TO WEAKEN CONSIDERABLY
AND PERHAPS RETROGRADE WESTWARD INTO CALIFORNIA BY SUNDAY. AS A
RESULT...THE WINDS ALOFT ARE EXPECTED TO WEAKEN OVER MOST AREAS ON
SUNDAY...WITH THE EXCEPTION OF THE NORTHEAST WHERE BREEZES AND
CRITICALLY LOW HUMIDITIES MAY PERSIST.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ101>109.

FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY EVENING
FOR THE FOLLOWING ZONES...NMZ104-106>108.

FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR
THE FOLLOWING ZONES...NMZ104-106>108.

WIND ADVISORY UNTIL 10 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ001>003-013-018>021.

HIGH WIND WARNING UNTIL 10 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ004>012-014>017-026.

&&

01
Hazardous weather outlook, May 21, 6:00 AM MDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED MAY 21 2008

NMZ001>021-026-221200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT WED MAY 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL BE THE MAIN CONCERN TODAY AS SOUTHWEST WINDS REACH
BETWEEN 25 AND 40 MPH WITH SOME GUSTS BETWEEN 45 AND 60 MPH. VERY
LOW HUMIDITIES WILL COMBINE WITH THE STRONG WINDS CREATING CRITICAL
FIRE WEATHER CONDITIONS OVER THE ENTIRE STATE THROUGH AT LEAST THIS
EVENING. WIND ADVISORIES AND RED FLAG WARNINGS ARE IN EFFECT MUCH OF
THE DAY AND INTO THE EVENING FOR ALL OF NORTH AND CENTRAL NEW MEXICO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY WILL SEE NEARLY AS STRONG WINDS ACROSS APPROXIMATELY THE
SOUTHEAST HALF OF NORTH AND CENTRAL NEW MEXICO ALONG WITH ATTENDANT
CRITICAL FIRE WEATHER CONDITIONS DUE TO STRONG WINDS AND LOW
RELATIVE HUMIDITIES. MAINLY SOUTHWEST WINDS WILL REACH 25 TO 35 MPH
WITH GUSTS FROM 45 TO 55 MPH.

FRIDAY INTO TUESDAY...THERE IS STILL SOME UNCERTAINTY IN THE
FORECAST. IT DOES APPEAR THAT FRIDAY WILL BRING ANOTHER ROUND OF
STRONG SOUTHWEST WINDS TO MAINLY THE SOUTHEAST HALF OF NORTH AND
CENTRAL NEW MEXICO. BY SATURDAY NIGHT OR SUNDAY THE DRY LINE MAY
EASE WESTWARD INTO THE EASTERN QUARTER OR THIRD OF THE STATE AND
BRING AT LEAST A SLIGHT CHANCE OF SOME STRONG OR EVEN SEVERE
THUNDERSTORMS TO THAT PART OF THE STATE. THAT RISK MAY CONTINUE INTO
TUESDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY...SATURDAY AND SUNDAY ON
THE EASTERN PLAINS.

43

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 6:17 PM MDTSevere Thunderstorm WarningABQColfax, Harding, Mora58 min
May 21, 6:57 AM MDTFire Weather WatchABQBernalillo, Harding, Sandoval, San Miguel, Socorro, Union and 1 more46 hr

Nearby

High Wind Warnings in New Mexico, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.